Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 56, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2001, 8:21 PM EDT for Lenawee County, Monroe County, Wayne County, Michigan. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 29, 2001, 8:21 PM EDT (00:21 UTC)
- Expired
- Jul 29, 2001, 9:30 PM EDT
- In force
- 69 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lenawee County, MI, Monroe County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 63 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:23 PM EDT | Thunderstorm Wind 60 E | Dexter, MI | Tress blown down onto a vehicle. |
| Jul 29, 8:24 PM EDT | Hail 0.88 | Manchester, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS53 KDTX 300021
SVRDTX
MIC091-115-163-300130-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
821 PM EDT SUN JUL 29 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTHEAST MICHIGAN
MONROE COUNTY IN SOUTHEAST MICHIGAN
LENAWEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 930 PM EDT
* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTH OF ROMULUS TO 23
MILES NORTHWEST OF ADRIAN...MOVING SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ADRIAN...DUNDEE...ROMULUS AT 855 PM EDT
MORENCI AT 900 PM EDT
MONROE AT 915 PM EDT
AT 810 PM...A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE HAIL
AND WIND GUSTS TO 60 MPH IN CHELSEA.
THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND
HAIL TO GOLF BALL SIZE. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING
OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE
SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 4243 8355 4208 8353 4207 8441 4170 8436
4173 8345 4228 8308 4244 8327
JZ BT
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:53 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 29, 7:53 PM EDT, 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 753 PM EDT SUN JUL 29 2001 CONVECTIVE ACTIVITY CONTINUING TO WORK SOUTHEAST AHEAD OF IMPRESSIVE UPPER VORTICITY SUPPORT...AND SHOULD EXIT THE AREA BEFORE MIDNIGHT. WILL UPDATE TO REFRESH WORDING. ALSO WILL INCREASE POPS IN AREAS CLOSE TO ONGOING PRECIPITATION AND END MENTION BAY AND MIDLAND COUNTIES. WILL ALSO INTRODUCE FOG MENTION OVERNIGHT GIVEN WET GROUND AND LIGHT WINDS AND DEGREE OF CLEARING. .DTX...NONE. DWD
In the hours before
Special weather statement, Jul 29, 6:30 PM EDT, 1 hour 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 630 PM EDT SUN JUL 29 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS EVENING. SOME OF THESE STORMS WILL REACH SEVERE LIMITS...AND SPOTTER ACTIVATION HAS TAKEN PLACE. A WARM AND STICKY AIRMASS WILL CONTINUE TO LIE ACROSS SOUTHERN LOWER MICHIGAN THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH CENTRAL LOWER MICHIGAN. THIS COMBINATION WILL CAUSE SCATTERED THUNDERSTORMS IN THE HEAT OF THE DAY. THESE STORMS WILL LINGER INTO THE EVENING BEFORE DISSIPATING AS SUNSET APPROACHES. THE STRONGEST THUNDERSTORMS THIS EVENING WILL MOVE SOUTHEAST AT 20 MPH AND WILL BE CAPABLE OF RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES...ALONG WITH WIND GUSTS NEAR 60 MPH...AND HAIL AROUND 1 INCH IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. N BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:43 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.